Oxaliplatin is a third-generation platinum compound and has been widely employed in the treatment of colorectal cancer. Despite its good efficacy, it is reported to induce immunemediated cytopenia. We report the case of a 78-year-old male patient who experienced acute pancytopenia along with coagulopathy and intracranial hemorrhage after his 17th course of oxaliplatin. This condition appeared immediately after completion of oxaliplatin infusion, and was persistent despite aggressive transfusion and treatment with granulocyte colony-stimulating factor. The patient died 72 h after the administration of oxaliplatin. The only preceding symptom was chills 30 min after initiation of oxaliplatin, although steroid was given as premedication. We review the literature describing oxaliplatin-induced cytopenia, and discuss the manifestation, immune mechanism and treatment of this condition. We conclude that any symptoms that occur during infusion of oxaliplatin should not be overlooked but should be taken seriously as they may represent 'a little spark that kindles a great fire', and that steroids may provide an effective treatment for oxaliplatin-induced cytopenia. However, a major complication in our patient may still happen. Further studies for the mechanism and the predictive markers of oxaliplatin-induced cytopenia are worthy.
ASJC Scopus subject areas